Home » Drug Warnings » Contaminated Steroid Linked to Fungal Meningitis Outbreak

Contaminated Steroid Linked to Fungal Meningitis Outbreak

aspergillus fumigatus fungasAs many as 119 patients who received epidural steroid injections have developed fungal meningitis. As of October 9, 2012, 11 people have died from the outbreak. According to the Food and Drug Administration, a vial of the steroid called methylprednisolone acetate was found to be contaminated with a fungus. In several of the patients, the meningitis was caused by the fungus aspergillus. New England Compounding Center (NECC) in Framingham, Massachusetts is believed to be the source of the contaminated steroid. NECC has recalled three lots of the drug and is no longer in operation.

The Centers for Disease Control & Prevention along with the Food and Drug Administration are conducting and a multi-state investigation focusing on cases of meningitis where the patient was given an epidural spinal injection. The injections are given to help relieve back pain. Up to 75 clinics in 23 states received the recalled lots of the steroid.The potentially contaminated injections were given staring May 21, 2012.

The States that received the NECC steroid include: California, Connecticut, Florida, Giorgia, Idaho, Illinois, Indiana, Maryland, Michigan, New Hampshire, New Jersey, Nevada, New York, Ohio, Pennsylvania, Rhode Island, South Carolina, Tennessee, Virginia, Texas, and West Virginia. A complete list of the Healthcare facilities which received lots of the recalled drug is available on the CDC website.

The CDC is advising patients to find out if they received a potentially contaminated medication by contacting the health care provider who performed the procedure.

“If you have received a potentially contaminated medication, seek medical attention if you have symptoms. It is important to note that infected patients have had very mild symptoms that are only slightly worse than usual. For example, many infected patients have had slight weakness, slightly worsened back pain, or even a mild headache. Patients have had symptoms generally starting from 1 to 4 weeks after their injection.”

People who received an epidural steroid injection since May 21, 2012 should seek medical attention should they have any of the symptoms listed below:
New or worsening headache
Fever
Sensitivity to light
Stiff neck
New weakness or numbness in any part of your body
Slurred speech
Increased pain, redness or swelling at your injection site”

Updates about the investigation as well as patient guidelines and answers to frequently asked questions are available at the CDC website.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s